Drug abuse, overdoses, and fatal overdoses are plaguing our country. Here in Erie County, death from overdose increased by 57% between 2019 and 2020, and 2021 is on a similar trajectory.
The reality is that there is no age, ethnicity, gender, or community that is immune from the effects and pains addiction and loss of loved ones brings.
Overdoses can happen suddenly and unexpectedly even in non-opiate users. Throughout our community, we have seen an uptick in overdoses related to fentanyl, namely cocaine that is being laced with fentanyl. Most overdoses happen outside of medical environments – which is a large part of why NARCAN was developed for the use of family, friends, caregivers, first responders – or anyone. It’s so important to consider being trained and prepared to respond to an overdose- it can happen to anyone! People who are trained can identify signs and symptoms of an overdose and learn how to administer this life saving drug.
Some signs and symptoms you can observe in someone who is overdosing are:
- Blue lips and nails
- Slowed breathing
- Not arousable
- Cold and clammy skin
- Slowed breathing
When administered, NARCAN temporarily blocks the effects of opioids, working to reverse overdose. NARCAN only works if opioids are present the body and has no effect if ingested by someone who doesn’t have opioids present or has the presence of other substances such as alcohol, or stimulant drugs. It can often take up to five minutes to begin working and may require more than one dose. Many people suffer unpleasant side effects such as nausea, vomiting, agitation, seizure- but none of these compare to the severity and permanency of loss of life.
There are many misconceptions about NARCAN and addiction that circulate here and there in the media, but the bottom line is that the disease of Addiction does not discriminate, and NARCAN is solely used for emergency intervention to prevent someone from losing their life. This gives them hope and the opportunity to seek recovery.
Steps for respond with NARCAN:
- Call 911 first
- Administer Rescue Breathing
- Administer the NARCAN in the nasal passages
- Place the individual in the recovery position (on their side)
If you are interested in receiving NARCAN kits, Erie County Department of Health has a text line where you have it mailed right to your door. All you need to do it text: 716-225-5473.
Here at Spectrum Health, we are committed to talking about overdoses to save lives. Together, we strive to #EndOverdose in our communities, and beyond.
On International Overdose Awareness Day – Tuesday, August 31 – trainers from Spectrum Health will be at “Food Truck Tuesday” in Larkin Square from 5pm to 8pm, with NARCAN kits and information. Our colleagues from NY Project Hope will be with us to share resources and the opportunity to speak with a crisis counselor.
Sr. Manager of Special Project Development